Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Huntsville, AL

May 20, 2017Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 20, 2017, 5:27 PM CDT for Limestone County, Madison County, Morgan County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2017, 5:27 PM CDT (22:27 UTC)
Expired
May 20, 2017, 6:00 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:54 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 20, 2:54 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
254 PM CDT Sat May 20 2017

.NEAR TERM...(Tonight)
Issued at 254 PM CDT Sat May 20 2017

Local area radars show a fairly extensive area of showers and
thunderstorms covering much of Mississippi and western/southern
Alabama. This activity developed along an existing outflow boundary
from convection this morning, and was aided by a weak convergence
axis. Given ample instability, with temperatures in the mid to upper
80s and dewpoints in the mid to upper 60s, thunderstorms have been
able to maintain themselves, though organization has been hard to
come by due to relatively weak bulk shear.

The main upper level trough that is driving this activity will shift
from the Central Plains and into the Great Lakes region overnight.
The TN Valley will remain within the warm sector of this system,
with southerly flow continuing to stream an abundance of moisture
through the area. Latest hires guidance did not initialize well and
has therefore not handled the current activity very well. However,
given the unstable airmass in place and the potential for outflow
boundaries to continue convective initiation, thunderstorms will
continue a slow eastward progression through the remainder of the
afternoon and into the evening hours. The coverage may dwindle as
the convection pushes east of the I-65, but given the uncertainty,
have maintained a high pop in through 06Z.

As stated above, although instability is fairly high, relatively
weak bulk shear is led to a fairly disorganized area of
thunderstorms. CAPE values within the hail growth zone do support
the hail potential, however high wet bulb zero heights will likely
lead to only small hail actually reaching the ground. There may also
be enough downdraft CAPE for strong wind gusts to occur, but these
gusts are expected to remain below severe limits. One concern
remains the potential for localized flash flooding. We have seen
some storms tend to train over the same area, with radar estimated
rainfall rates nearing 2 inches. Latest trends do show the activity
weakening slightly and moving slightly quicker, but it does bear
watching through the remainder of the afternoon/evening.

The area will likely see a break in the more widespread precip, as
the initial activity pushes east of the area around midnight and
convection begins to develop to our west along the cold front.
However, given the very moist environment, scattered showers may
continue within this lull. The cold front will push east of the
Mississippi River just before daybreak on Sunday, with showers and
thunderstorms expected to develop just to our west. There is some
uncertainty regarding the speed of this "second" round of showers
and storms so the pops were adjusted to account for this
uncertainty.

.SHORT TERM...(Sunday through Monday)
Issued at 254 PM CDT Sat May 20 2017

Showers and thunderstorms will be ongoing to our west just before
sunrise and then push eastward through the morning hours. This
activity will be ahead of the main cold front which will move
through the TN Valley during the day. Surface based instability may
be a bit more limited with this activity, given the timing. However,
elevated instability will remain across the area, thus kept
thunderstorms in the forecast. Not anticipating much in the way of
strong to severe thunderstorms, given the main upper dynamics will
be well to the north of the forecast area and the lack of surface
based instability. However, PW values will remain high once again on
Sunday and heavy rain will be a possibility, which will keep the
threat for isolated flash flooding across the TN Valley. However,
this will be highly dependent on the amount of rain a given location
receives today and again, should be fairly localized due to the
extended period of dry conditions the area experienced prior.

The cold front will push east and through the TN Valley late Sunday
evening, bringing an end to the more widespread precip. There may be
some lingering showers across our far eastern areas early on Monday,
however the coverage should be fairly low. Northerly flow will usher
in drier air and dewpoints will fall into the low to mid 50s.
Temperatures will feel rather pleasant compared to the last couple
of days, with highs on Monday in the mid to upper 70s.

.LONG TERM...(Monday night through Friday)
Issued at 254 PM CDT Sat May 20 2017

An unsettled weather pattern will continue into the middle of the
week with cooler temps lingering through the extended forecast. A
series of disturbances will round the base of an amplifying trough
swinging SE across the Midwest and develop some showers Monday night
and thunderstorms on Tuesday. On Tuesday, in combination with a sfc
low, Gulf Coastal convection will develop and could affect convective
development in the TN Valley. There is not a lot of time for moisture
recovery in advance of the system with dewpoints reaching ~60
degrees, the coastal convection will cut us off from anything
further, and lower our instability. There is still model disagreement
on the evolution of the coastal convection and its timing, so will
have to see how additional runs handle it.

A cold front will move into the TN Valley late Tuesday/early
Wednesday bringing additional showers and thunderstorms across the
area. At this time there is decent 0-6 km shear but not a lot of
CAPE, with PWATs reaching ~1 inch. However based on the coastal
convection, these values could change. Wednesday will be the coolest
day of the week with highs around 70s and overnight lows around 50!
A few showers are possible on Thursday as the upper level trough
passes overhead, otherwise sfc high pressure will build in bringing
dry conditions and warmer temps by Friday! High temps on Friday will
be near 80 degrees with overnight lows around 60 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat May 20 2017

Confidence is on the lower side regarding thunderstorm timing at the
KMSL and KHSV terminals. A line of thunderstorms just west of the
AL/MS state line will move towards the terminals through the
afternoon. Based on the latest trends, this slow moving line is
forecast to reach KMSL ~20Z, and KHSV ~22Z. Isolated convection will
be possible ahead of this line and therefore have maintained the
TEMPO for TSRA at each terminal since the thunderstorm potential will
remain through the afternoon. Additional showers were behind this
initial line and will reach the terminals after 00Z. However,
thunderstorm chances will diminish with the loss of daytime heating.
Showers will continue through much of the overnight period, though
breaks are still expected to occur. In addition to the showers, lower
clouds will move in as a cold front approaches the area. CIGS ~1500
feet will impact KMSL ~09Z and KHSV ~10Z. Lower cigs are possible,
but confidence is low. Conditions may improve slightly by 15Z, though
MVFR conditions are expected through the latter part of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...JMS
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 20, 2:44 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
244 PM CDT Sat May 20 2017

ALZ001>010-016-TNZ076-096-097-211100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
244 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Through Tonight...

Thunderstorms will continue to develop across the area through this
evening, with gusty winds up to 40 MPH and very heavy rainfall
possible. Isolated instances of flash flooding are possible during
this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms are possible again Sunday with a strong
storm possibly producing gusty winds and small hail. Heavy rain and
isolated Flash Flooding will once again be the greatest threat.
Thunderstorms will taper off Sunday night from west to east as a
cold front moves through.

Scattered showers and thunderstorms are then possible Tuesday and
Tuesday night as another cold front approaches from the west. Brief
heavy rainfall and gusty winds are possible with a few of the
stronger storms.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, May 20, 4:20 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
420 PM CDT SAT MAY 20 2017

ALZ001-004-005-202145-
Lawrence AL-Lauderdale AL-Limestone AL-
420 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Town Creek, or 13 miles north of Moulton, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Town Creek, Lexington, Courtland, North Courtland,
Anderson, Coxey, Red Bank, Elgin and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3491 8708 3457 8729 3463 8748 3465 8748
      3465 8745 3470 8745 3471 8742 3474 8743
      3477 8742 3478 8743 3480 8743 3481 8744
      3500 8739
TIME...MOT...LOC 2120Z 199DEG 25KT 3467 8737

Stumpf
Special weather statement, May 20, 4:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
429 PM CDT SAT MAY 20 2017

ALZ016-202200-
Cullman AL-
429 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 500 PM
CDT...

At 429 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Smith Dam, or 12 miles north of Sumiton, moving
northeast at 60 mph.

Winds in excess of 40 mph and frequent cloud to ground lightning
will be possible with these storms.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Sardis,
Baldwin, Vinemont, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3389 8701 3390 8709 3396 8711 3399 8715
      3399 8711 3424 8711 3425 8673 3420 8655
      3412 8660 3412 8663 3408 8669 3409 8669
      3406 8671 3403 8670 3395 8680 3396 8682
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 2129Z 220DEG 50KT 3393 8701

15
Special weather statement, May 20, 4:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
456 PM CDT SAT MAY 20 2017

ALZ007-202230-
Morgan AL-
456 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Falkville, or 7 miles southwest of Hartselle, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Trinity, Falkville, Somerville,
Basham, Cole Springs, Danville and Lacon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3432 8711 3467 8710 3455 8683 3455 8676
      3456 8674 3455 8668 3431 8681
TIME...MOT...LOC 2156Z 209DEG 31KT 3436 8702

15
Local storm report, May 20, 5:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     4 SW GOOD HOPE          34.07N 86.92W
05/20/2017                   CULLMAN            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE LORETTO
            COMMUNITY.

&&
Special weather statement, May 20, 5:12 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
512 PM CDT SAT MAY 20 2017

ALZ008-202245-
Marshall AL-
512 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Guntersville, Arab, Grant, Union Grove, Eddy and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3426 8645 3429 8646 3429 8648 3430 8648
      3431 8658 3438 8658 3452 8654 3449 8652
      3448 8647 3448 8643 3450 8639 3452 8639
      3450 8623 3425 8642
TIME...MOT...LOC 2212Z 205DEG 23KT 3430 8652

15
Special weather statement, May 20, 5:18 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
518 PM CDT SAT MAY 20 2017

ALZ005>007-202245-
Madison AL-Morgan AL-Limestone AL-
518 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...LIMESTONE AND EAST
CENTRAL MORGAN COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Rogersville to near Morgan
City. Movement was northeast at 40 mph.

Winds in excess of 40 mph and frequent cloud to ground lightning
will be possible with these storms.

Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Meridianville, Redstone
Arsenal, Owens Cross Roads, Ardmore, Gurley and Triana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8676 3475 8634 3473 8636 3470 8636
      3452 8654 3454 8655 3449 8656 3444 8661
      3477 8723 3500 8710
TIME...MOT...LOC 2217Z 213DEG 35KT 3477 8717 3447 8666

15

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:44 PM CDTSpecial Weather StatementHUNFranklin31 min
May 20, 1:16 PM CDTSpecial Weather StatementHUNColbert44 min
May 20, 1:46 PM CDTSpecial Weather StatementHUNLauderdale14 min
May 20, 2:04 PM CDTSpecial Weather StatementHUNLauderdale11 min
May 20, 2:28 PM CDTSpecial Weather StatementHUNLauderdale32 min
May 20, 3:24 PM CDTSpecial Weather StatementHUNLauderdale36 min
May 20, 3:48 PM CDTSpecial Weather StatementHUNLawrence27 min
May 20, 4:20 PM CDTSpecial Weather StatementHUNLimestone25 min
May 20, 4:29 PM CDTSpecial Weather StatementHUNCullman31 min
May 20, 4:40 PM CDTSevere Thunderstorm WarningHUNCullman35 min
May 20, 4:56 PM CDTSpecial Weather StatementHUNMorgan34 min
May 20, 5:12 PM CDTSpecial Weather StatementHUNMarshall33 min
May 20, 5:18 PM CDTSpecial Weather StatementHUNLimestone, Madison27 min
May 20, 5:55 PM CDTSevere Thunderstorm WarningHUNJackson, Madison35 min
May 20, 6:01 PM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 20, 6:31 PM CDTSpecial Weather StatementHUNDeKalb29 min
May 20, 6:13 PM CDTSpecial Weather StatementHUNMoore32 min
May 20, 6:23 PM CDTSpecial Weather StatementHUNFranklin, Moore37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.